Related Experiment Video
Updated: Jan 8, 2026

Analysis of 18FDG PET/CT Imaging as a Tool for Studying Mycobacterium tuberculosis Infection and Treatment in Non-human Primates
Published on: September 5, 2017
Ethambutol-Associated Thrombocytopenia: A Rare Case Report of Drug-Induced Platelet Decline in Tuberculosis Treatment
Ugo Françoise1,2, Kim Henry1, Mohamed Sidibe3
1Infectious and Tropical Diseases Unit, Centre Hospitalier de Cayenne, Cayenne, French Guiana.
Abstract:
BACKGROUND Ethambutol is a first-line treatment for tuberculosis and a cornerstone of treatment for atypical mycobacteria. It is considered to have a low incidence of adverse drug reactions, compared with that of other anti-tuberculosis drugs. Apart from causing optic neuropathies, ethambutol is rarely implicated in the adverse effects of tuberculosis treatment. CASE REPORT We report the case of a 41-year-old man treated for cervical lymph node tuberculosis who developed ethambutol-induced thrombocytopenia. We reviewed the patient's medical history to reconstruct the chronology of his treatment and to assess the causal relationship between ethambutol and the adverse event. Isolated thrombocytopenia was noticed 10 days after the start of antituberculous treatment, motivating the discontinuation of ethambutol, as the Mycobacterium tuberculosis strain had no resistance to other first-line antituberculosis drugs. The platelet count nadir of 72×10⁹/L was observed 48 hours after ethambutol discontinuation, after 3 weeks of treatment. Discontinuation of ethambutol alone led to a rapid recovery of the platelet count within 5 days. Despite the absence of drug reintroduction, the Naranjo causality score was +6, indicating that ethambutol was probably responsible for the adverse event. We discussed this case in relation to previously reported cases, and our findings were consistent with the only 2 cases documented in the literature. CONCLUSIONS Ethambutol can cause thrombocytopenia, which occurs within 2 weeks of its introduction and disappears within days of its discontinuation.
Related Concept Videos
Pulmonary Tuberculosis V
Latent tuberculosis infection occurs when TB bacteria are present in a person's body, but are not causing illness or symptoms. It is not contagious, and preventive treatment is crucial to avoid the...
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Pulmonary Tuberculosis IV
Several diagnostic approaches are used to detect TB. The conventional method is the Tuberculin Skin Test (TST), also known as the Mantoux test. However, this method has...
Pulmonary Tuberculosis III
The first classification is based on the development of the disease, and it includes the following categories:
Pulmonary Tuberculosis II
Here is a detailed explanation of its pathophysiology:
Transmission: The process begins when a person inhales droplet nuclei containing M. tuberculosis. These are typically released into the air when an individual with pulmonary or...
Therapeutic Drug Monitoring: Affecting Factors

